Blizzard, Oswego
- When
- December 15, 4:00 AM EST to 4:59 PM EST
- Where
- Oswego forecast zone
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.464, -76.209 (the zone’s center; the record gives no point)
An arctic front merged with a band of lake effect snow off Lake Ontario, with an intense squall of heavy snow and very strong winds moving southeast across Oswego County. A peak wind gust of 84 mph was measured at the Oswego Harbor with the passage of the intense squall, and true blizzard conditions were realized for several hours across much of Oswego County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An arctic front merged with a band of lake effect snow off Lake Ontario, with an intense squall of heavy snow and very strong winds moving southeast across Oswego County. A peak wind gust of 84 mph was measured at the Oswego Harbor with the passage of the intense squall, and true blizzard conditions were realized for several hours across much of Oswego County. The winds were strong enough to tear the roofs off of two homes in Scriba. At the lakeshore, winds were measured to 84 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 14, 10:29 PM EST, 5 hours 31 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
1029 PM EST Wed Dec 14 2016
.SYNOPSIS...
An outbreak of very cold air across the eastern Great Lakes will
bring a strong lake effect snow event to much of the area overnight
through early Friday. High winds will make bad conditions worse
with blowing and drifting snow, and areas with whiteout conditions.
A warmup is expected for the early weekend with a period of rain
on Saturday, followed by scattered snow showers on Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
...Bands of heavy lake effect snow will produce near blizzard
conditions as they drift south overnight...
At 10 p.m. radar shows bands of heavy lake effect snow off of Lake
Erie and Ontario. Winds will shift to a more westerly direction
with the passage of a shortwave and associated boundary. This will
continue to push lake effect bands southward overnight.
Off Lake Erie late this evening, the band has moved well south of
the Buffalo metro area, with the back (northern) edge of the band
roughly from Dunkirk to Batavia. This band is still producing
snowfall rates of 2 inches an hour, with some thundersnow. The
band will continue to drop into the Western Southern Tier
overnight.
Off Lake Ontario late this evening, the band extends from
Watertown to the Jefferson-Oswego county line. The band will
continue to move south overnight, with the greatest additional
amounts expected across the Tug Hill where uplsoping will combine
with an already intense band, with snowfall rates of 3 inches per
hour possible.
Moisture will diminish with the exit of the shortwave, which
should result in less organized lake effect snows by daybreak.
This said, there still will be some additional
accumulations...especially east of Lake Ontario where there will
be more fetch and moisture from upstream lakes.
Temperatures will fall into the low teens to upper single digits
tonight. This combined with breezy westerly winds will produce
wind chills as low as -10F across western NY by Thursday morning.
Lake effect snow will be over the hills of the Western Southern Tier
and will have settled to the south shore of Lake Ontario as the
Arctic front moves across the lake basin. The axis of the broad
upper trough will take most of the day to cross the area, which
means that snow showers will be likely even outside of the areas
of lake effect snow. The bottom line is that it will be a snowy
day over the entire forecast area. The pressure gradient will
tighten up which will increase the already stiff winds, and
produce near blizzard conditions. This will be the coldest day
with high temperatures in the teens, and the winds will drop the
wind chill values to the zero to minus 10 range during the day.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
This will be somewhat of a transition period across our forecast
area...as the deep polar vortex that will have been responsible for
the very cold weather will be exiting across the Labrador Sea. The
amplitude of the supporting longwave trough...anchored over the
eastern half of the continent...will relax in the process. This will
allow for a brief period of significant warming over our region as
the arctic air will become cut off...while a new airmass from the
Lower Mississippi Valley will be pushed in our direction. There
should be no doubt though that the significant warming will be short
lived and will otherwise be accompanied by very unsettled conditions.
An arctic front will be in the process of pushing south across our
forecast area as we open this period Thursday evening. The front
will be along the south shore of Lake Ontario at 00z Fri...then by
06z it should be dropping south of the Pennsylvania border. Strong
baroclinic forcing and low level convergence along the front will
help to produce a two hour burst of moderate to heavy snow as it
makes its way south. The snow will be accompanied by 25 to 40 mph
winds...which will no doubt produce blowing snow with blizzard like
conditions. As if this were not enough...this band of snow will be
enhanced by an upstream connection to the Upper Great Lakes. This
will support snowfall rates of an inch or two an hour...but again...
the overall duration should be relatively short. Even so...this
event will be more than enough to warrant a winter weather advisory
for the combination of snow and wind. There is the potential that
this could be upgraded to a warning by later shifts if it is deemed
to have a greater impact. The strongly worded advisory will also
cover the dangerously low wind chill vales...which will be in the
vicinity of 10 to 15 below. Wind chill values will be in the minus
20's across Lewis County...but that will be covered (at least
initially)...by the current lake snow warning.
Meanwhile...accumulating lake snows will still be in place across
the bulk of the Southern Tier where snowfall rates of an inch or two
per hour can still be expected. The lake snow warning for Chautauqua
and Cattaraugus counties will persist through the night.
On Friday...while it will remain quite cold...the weather will be
much more benign. General low amplitude ridging will build across
the Lower Great Lakes during the course of the day...while the axis
of the associated arctic high will push east to the Adirondacks. The
low level winds will back in the process...so weakening lake snow
showers will push north to the BUF and ART metro areas. Little
additional accumulation is expected. Otherwise...skies will
partially clear with afternoon temps reaching to between 15 and 20
for most of the area. It will be a little colder across the North
Country.
Conditions will deteriorate Friday night. Cyclogenesis over the
Central Plains during the day Friday will yield a well organized
surface low that will track across Missouri Friday night. Strong
warm advection well ahead of this approaching storm will lead to
widespread snow across our region later Friday night into Saturday.
Most of the area should pick up 3 to 6 inches of snow before the
snow turns over to rain...which it will do during the day Saturday.
The sub 1000mb low will track by just to the west of our region...
so we will be guaranteed a warm up along with another round of
strong winds. Temperatures Friday night should bottom out in the
teens (single digits Lewis Co) before midnight...then the
strengthening southerly flow will push the mercury upward into and
through the 20s. Readings will continue their march higher on
Saturday when highs will be in the 40s for most areas.
The strength of the warm advection and low level jet is such that we
will most likely just go from a wet snow right to rain...with little
time for any mixed pcpn in between. Most...if not all...of the area
should be experiencing rain by lunchtime.
The 995mb surface low will track north of Lake Ontario Saturday
night...exiting down the Saint Lawrence Valley by daybreak Sunday.
The rain will change to snow in the wake of the system as strong
cold advection will make its way over the region. Snow accumulations
should be minimal after the transition.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
By Sunday morning the main surface low will be making its way
down the Saint Lawrence Valley to the Canadian Maritimes...with
its trailing cold front situated well to our east over New England.
In the wake of this system...any leftover snow showers (possibly
mixed with rain across the Finger Lakes early in the day) will
quickly wind down from northwest to southeast during the morning...
while a westerly to northwesterly flow of much colder air helps to
generate some lake effect snow showers east and southeast of the
lakes...which will then continue right through Sunday night. At
this point we are still expecting the lake effect to be fairly
limited and scattered in nature thanks to the rather dry nature of
the incoming colder airmass...as well as a low cap that will be
situated between 3-5 kft. The bigger story Sunday and Sunday night
will be the return to much colder temperatures...with strong cold
air advection resulting in early morning readings in the upper 20s
to mid 30s dropping off into the lower to mid 20s by late Sunday
afternoon...before falling into the single digits Sunday night.
Whatever lake effect snow showers that form will then lift
northward and tend to fall apart altogether Monday and Monday
night as high pressure builds across the region...the low level
flow backs around to southwesterly and becomes rather sheared...
and warm air advection develops aloft. Dry and quiet weather
along with a notable warming trend will then follow for both
Tuesday and Wednesday...as the surface ridge and plentiful dry air
/large-scale subsidence remains draped across our region...while
our airmass continues to steadily warm. After well below average
highs in the upper teens to mid 20s on Monday...temps should
recover into the upper 20s to lower 30s Tuesday...then into the
mid and upper 30s by midweek.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
At 03Z...lake effect snow bands have dropped south of BUF/IAG/ROC,
and should drop south of ART in the next hour or so. The lake
effect snow will remain south of these terminals through late
Thursday afternoon. Periodic snow showers may produce periods of
IFR conditions, otherwise expect mainly VFR/MVFR conditions until
an arctic boundary brings another round of snow late in the day
Thursday with more widespread IFR conditions into Thursday
evening.
Expect the worst conditions at JHW, where heavy lake effect snow
will move in, and remain until the band gradually weakens during
the day Thursday.
Outlook...
Thursday night...IFR/LIFR with snow and blowing snow.
Friday...VFR/MVFR with a chance of snow showers.
Saturday...MVFR/IFR. Snow likely. LLWS possible Saturday night.
Sunday...MVFR early...then VFR.
Monday...Areas of lake effect snow...otherwise VFR.
&&
.MARINE...
Strong westerly gales for the lakes through Thursday night as
extremely cold air sweeps across the lakes. Winds will subside on
Friday morning as high pressure builds over the lakes, but another
large storm system will arrive over the eastern lakes in time for
next weekend.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 7 PM Thursday to 5 AM EST Friday
for NYZ012-021-085.
Lake Effect Snow Warning until 7 PM EST Thursday for NYZ012-
085.
Lake Effect Snow Warning until 1 AM EST Friday for NYZ007-008.
Lake Effect Snow Warning until 7 AM EST Friday for NYZ006-019-
020.
Winter Weather Advisory from 1 PM Thursday to 5 AM EST Friday
for NYZ001>005-010-011-013-014.
Lake Effect Snow Advisory until 1 AM EST Thursday for NYZ003.
Lake Effect Snow Warning until 1 AM EST Thursday for NYZ010-
011.
MARINE...Small Craft Advisory until 10 PM EST Thursday for LEZ020.
Gale Warning until 8 PM EST Thursday for LEZ040-041.
Small Craft Advisory until 10 PM EST Thursday for
LOZ030.
Gale Warning until 8 PM EST Thursday for LOZ042-062.
Gale Warning until 10 PM EST Thursday for LOZ043>045-
063>065.
&&
SYNOPSIS...APFFEL/CHURCH/WCH
NEAR TERM...APFFEL/CHURCH/WCH
SHORT TERM...RSH
LONG TERM...JJR
AVIATION...APFFEL
MARINE...APFFEL/CHURCHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1102 PM EST WED DEC 14 2016 NYZ010-011-160415- NORTHERN ERIE-GENESEE- 1102 PM EST WED DEC 14 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 5 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ019-020-160415- CHAUTAUQUA-CATTARAUGUS- 1102 PM EST WED DEC 14 2016 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-085-160415- WYOMING-SOUTHERN ERIE- 1102 PM EST WED DEC 14 2016 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST THURSDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 5 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ021-160415- ALLEGANY- 1102 PM EST WED DEC 14 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 5 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>005-013-014-160415- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO- 1102 PM EST WED DEC 14 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 5 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ007-008-160415- JEFFERSON-LEWIS- 1102 PM EST WED DEC 14 2016 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006-160415- OSWEGO- 1102 PM EST WED DEC 14 2016 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ043>045-063>065-160415- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 1102 PM EST WED DEC 14 2016 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-LOZ042-062-160415- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- 1102 PM EST WED DEC 14 2016 ...GALE WARNING IN EFFECT UNTIL 8 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-LOZ030-SLZ022-024-160415- UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 1102 PM EST WED DEC 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Special Weather Statement
National Weather Service Buffalo NY
1201 AM EST THU DEC 15 2016
NYZ006>008-150600-
Lewis-Jefferson-Oswego-
1201 AM EST THU DEC 15 2016
...A BAND OF LAKE EFFECT SNOW WILL AFFECT LEWIS...SOUTHERN JEFFERSON
AND NORTHERN OSWEGO COUNTIES...
At 1159 PM EST, An intense band of lake effect snow producing snow
fall rate of 4 inches per hour was located from Adams and Sandy
Creek extending inland across the Tug Hill region. This band of snow
will remain nearly stationary through the midnight hour.
Winds in excess of 30 mph are expected with this band of lake effect
snow, producing significant blowing and drifting snow and whiteouts.
Locations impacted include...
Sandy Island Beach State Park, Carthage, Lowville, Pulaski, West
Carthage, Adams, Selkirk Shores State Park, Highmarket, Barnes
Corners and Southwick Beach State Park.
This includes Interstate 81 between exits 36 and 43.
Use extra caution if you must travel into or through this dangerous
snow squall. The combination of very heavy snow and blowing snow
will create dangerous travel conditions with near zero visibility
and deep snow cover on roads. Consider delaying travel until the
squall passes your location.
LAT...LON 4347 7646 4356 7642 4356 7631 4358 7626
4369 7626 4382 7631 4408 7517 4363 7511
HitchcockSpecial Weather Statement
National Weather Service Buffalo NY
1231 AM EST THU DEC 15 2016
NYZ012-013-019>021-085-150630-
Allegany-Southern Erie-Cattaraugus-Livingston-Chautauqua-Wyoming-
1231 AM EST THU DEC 15 2016
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHEASTERN ERIE...
SOUTHERN LIVINGSTON...CATTARAUGUS...NORTHERN ALLEGANY...SOUTHERN
WYOMING AND CHAUTAUQUA COUNTIES...
At 1229 AM EST, A band of lake effect snow producing snow fall rates
of up to 2 inches per hour will continue to drift slowly south
through the western Southern Tier through the early morning hours.
The eastern end of the band will continue to impact southern Wyoming
County and Southern Livingston county.
Winds in excess of 30 mph are expected with this band of lake effect
snow, producing blowing and drifting snow.
Locations impacted include...
Jamestown, Salamanca, Dansville, Allegany State Park, Letchworth
State Park, Nunda, Springville, Westfield, Lakewood, Gowanda and
Falconer.
This includes the following highways...
Interstate 390 between exits 4 and 5.
Interstate 90 between exits 61 and 60.
Interstate 86 between exits 4 and 23.
Use extra caution if you must travel into or through this dangerous
snow squall. The combination of very heavy snow and blowing snow
will create dangerous travel conditions with near zero visibility
and deep snow cover on roads. Consider delaying travel until the
squall passes your location.
LAT...LON 4236 7968 4246 7896 4269 7801 4259 7756
4258 7766 4254 7766 4253 7772 4249 7772
4242 7784 4205 7872 4204 7976 4227 7976
4228 7973 4231 7977
HitchcockSpecial Weather Statement
National Weather Service Buffalo NY
1257 AM EST THU DEC 15 2016
NYZ006>008-150800-
Lewis-Jefferson-Oswego-
1257 AM EST THU DEC 15 2016
...AN INTENSE BAND OF LAKE EFFECT SNOW WILL AFFECT LEWIS...SOUTHERN
JEFFERSON AND NORTHERN OSWEGO COUNTIES...
At 1254 AM EST, A band of intense lake effect snow producing snow
fall rate of 4 inches per hour was located from Sandy Creek and
Adams extending inland across the Tug Hill region and central Lewis
County. This band will remain nearly stationary through the early
morning hours.
Winds in excess of 30 mph are expected with this band of lake effect
snow, producing significant blowing and drifting snow and whiteout
conditions.
Locations impacted include...
Sandy Island Beach State Park, Carthage, Lowville, Pulaski, West
Carthage, Adams, Selkirk Shores State Park, Highmarket, Barnes
Corners and Southwick Beach State Park.
This includes Interstate 81 between exits 36 and 43.
Use extra caution if you must travel into or through this dangerous
snow squall. The combination of very heavy snow and blowing snow
will create very dangerous travel conditions with near zero
visibility and deep snow cover on roads. Many roads are likely to
become impassable overnight. Consider delaying travel until the
squall passes your location.
LAT...LON 4347 7647 4356 7644 4357 7636 4356 7631
4358 7626 4369 7626 4383 7633 4405 7517
4363 7511
HitchcockPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
126 AM EST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM SNOW SANDY CREEK 43.64N 76.09W
12/15/2016 M6.8 INCH OSWEGO NY TRAINED SPOTTER
4.5 INCHES IN THE PAST HOUR
&&
EVENT NUMBER BUF1601407
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
127 AM EST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM SNOW ATHOL SPRINGS 42.77N 78.88W
12/15/2016 M8.0 INCH ERIE NY PUBLIC
&&
EVENT NUMBER BUF1601408
HITCHCOCKSpecial Weather Statement
National Weather Service Buffalo NY
310 AM EST THU DEC 15 2016
NYZ006>008-151015-
Lewis-Jefferson-Oswego-
310 AM EST THU DEC 15 2016
...AN INTENSE BAND OF LAKE EFFECT SNOW WILL AFFECT LEWIS...SOUTHERN
JEFFERSON AND NORTHEASTERN OSWEGO COUNTIES...
At 307 AM EST, An intense band of lake effect snow producing snow
fall rate of 4 inches per hour will remain nearly stationary from
Adams to Sandy Creek and inland across central Lewis County through
the early morning hours.
Winds in excess of 30 mph are expected with this band of lake effect
snow, producing significant blowing and drifting snow and whiteout
conditions.
Locations impacted include...
Sandy Island Beach State Park, Stony Point, Lowville, Pulaski, Adams,
Selkirk Shores State Park, Henderson Harbor, Highmarket, Barnes
Corners and Southwick Beach State Park.
This includes Interstate 81 between exits 36 and 43.
Use extra caution if you must travel into or through this dangerous
snow squall. The combination of very heavy snow and blowing snow
will create very dangerous travel conditions with near zero
visibility and deep snow cover on roads. Many roads are likely to
become impassable early this morning. Consider delaying travel until
the squall passes your location.
LAT...LON 4359 7515 4351 7652 4356 7645 4356 7631
4358 7626 4378 7629 4383 7636 4385 7635
4403 7516 4363 7511
HitchcockThe national radar mosaic for the moment the first event began.
1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670432.